Nebraska, 2008

Hail in Nebraska, June 19, 2008

June 19, 2008 · NWS GID · 8 events in 5 counties and zones

Another upper level disturbance crossing the Central Plains from northern Colorado sparked off thunderstorm development across south central Nebraska during the late afternoon and early evening hours. Some of these thunderstorms became severe, with penny to golfball size hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
$500,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Another upper level disturbance crossing the Central Plains from northern Colorado sparked off thunderstorm development across south central Nebraska during the late afternoon and early evening hours. Some of these thunderstorms became severe, with penny to golfball size hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 19, 2:11 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 19, 2:11 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT THU JUN 19 2008

.SHORT TERM...FOR TONIGHT THROUGH FRIDAY NIGHT.

LATEST WATER VAPOR IMAGERY REVEALS A POTENT WAVE SLIDING EAST OUT OF
THE NORTHERN/CENTRAL ROCKIES THIS AFTERNOON.  THIS WAVE ALONG WITH A
WEAK SURFACE TROUGH EXTENDING FROM NORTHEAST NEBRASKA BACK SOUTHWEST
INTO NORTH CENTRAL KANSAS AND EVENTUALLY EAST CENTRAL COLORADO...IS
HELPING DEEP CONVECTION TO DEVELOP ACROSS THE REGION THIS
AFTERNOON.  ALTHOUGH EFFECTIVE BULK SHEAR REMAINS MARGINAL AT 25 TO
35 KNOTS ACROSS THE FORECAST AREA...ML CAPES OF 1500 TO 2500 J/KG
HAS HELPED TO PRODUCE STRONG TO SEVERE CONVECTION...MAINLY ALONG
AND AHEAD OF THE SURFACE TROUGH. MAIN QUESTION AS THE FORECAST
AREA ENTERS THE EVENING HOURS IS HOW MUCH...IF ANY OF THIS
CONVECTION WILL REMAIN AROUND AS THE BETTER FORCING FROM THIS WAVE
AND THE ASSOCIATED SURFACE TROUGH ARE SHOWN TO SLIDE SOUTHEAST OF
THE AREA BY MID EVENING. NONETHELESS...WITH THE MAIN TROUGH AXIS
STILL POSITIONED WEST OF THE AREA THROUGH MOST OF THE EVENING
HOURS AND ELEVATED CAPES OF 500 TO 700 J/KG EXISTING BETWEEN 800
TO 850MB...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS STILL
LOOK POSSIBLE. GIVEN MARGINAL EFFECTIVE BULK SHEAR AND ML CAPES
SHOWN TO DECREASE SLIGHTLY...NOT EXPECTING A REAL ORGANIZED SEVERE
WEATHER THREAT BUT WILL CONTINUE TO MENTION A FEW STRONG STORMS
PRODUCING PENNY TO QUARTER SIZE HAIL.

OTHER THAN A FEW LINGERING STORMS DURING THE EARLY OVERNIGHT
HOURS...THE FORECAST AREA SHOULD TURN DRY FOR THE REMAINDER OF THE
OVERNIGHT HOURS AS THE MAIN TROUGH AXIS SWINGS EAST OF THE REGION.
THIS WEATHER PATTERN WILL CONTINUE INTO FRIDAY MORNING AS THE
REGION REMAINS SANDWICHED BETWEEN AN AMPLIFYING RIDGE OVER THE
INTERMOUNTAIN WEST AND A BROAD TROUGH SITTING OVER THE EAST.
INITIALLY THIS WILL BRING A SUBSIDENT PATTERN ACROSS THE FORECAST
AREA EARLY ON FRIDAY WITH A MOSTLY CLEAR SKY AND LIGHT WINDS
EXPECTED.  HOWEVER...BY MID TO LATE AFTERNOON ANOTHER SHORT WAVE
EMBEDDED WITHIN THE NORTHWEST FLOW REGIME WILL PUSH A WEAK
FRONT/TROUGH THROUGH THE AREA FROM NORTH TO SOUTH.  SIMILAR TO
TODAY...EXPECT THIS BOUNDARY TO KICK OFF SOME DEEP CONVECTION BY MID
TO LATE AFTERNOON ALONG THE BOUNDARY AND SLIDE SOUTH THROUGH THE
LATE AFTERNOON TO EVENING.  ALTHOUGH EFFECTIVE DEEP LAYER SHEAR WILL
REMAIN MARGINAL AT 25 TO 35 KNOTS...ML CAPES OF 1000 TO 1500 J/KG
MAY SUPPORT A FEW STRONG THUNDERSTORMS.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY.  MAIN FORECAST
CONCERN CONTINUES TO LIE WITH PRECIPITATION CHANCES THROUGH THE
EXTENDED PERIOD. MODELS HAVE STRUGGLED THE PAST FEW DAYS WITH
TIMING/LOCATION OF DISTURBANCES PASSING THROUGH THE FLOW OVER THE
REGION...SO CONFIDENCE REMAINS LOW.

LOOKING AT THIS WEEKEND...STILL EXPECTING DAYTIME HOURS TO REMAIN
DRY.  CENTRAL PLAINS REMAIN UNDER THE INFLUENCE OF NORTHWESTERLY
FLOW ALOFT...WITH RIDGING OVER THE ROCKIES.  AS THE WEEKEND
PASSES...WITH ENERGY FROM AN UPPER LEVEL LOW PRESSURE SYSTEM OVER
THE GULF OF ALASKA WORKING ONTO THE WEST COAST AND THE EASTERN CONUS
TROUGH DIGGING FURTHER SOUTH...THE OVERALL PATTERN BECOMES MORE
AMPLIFIED.  MODELS SHOW THE MAIN RIDGE AXIS STAYING OFF TO OUR
WEST...ALONG WITH THE WARMEST AIR...HOWEVER WEEKEND HIGHS STILL
EXPECTED IN THE MID/UPPER 80S.  SATURDAY NIGHT...ANOTHER SMALL
DISTURBANCE MOVING THOUGH THE FLOW...WORKING WITH THE EXIT REGION OF
A 80-90KT UPPER LEVEL JET STREAK AND AN INCREASE IN THE SOUTHERLY
LOW LEVEL JET...LOOKS TO BRING ANOTHER CHANCE FOR PRECIPITATION TO
THE CWA THOUGH MODELS DIFFER ON EXACT LOCATION OF HIGHEST PRECIP.
HAVE LOW CHANCE POPS GOING...MAINLY DURING THE 00-06Z TIMEFRAME
SATURDAY NIGHT...AND TAPERING OFF AFTER MIDNIGHT.

EARLY NEXT WEEK...MODELS HAVE STARTED TO COME INTO BETTER AGREEMENT
WITH THE MID/UPPER LEVEL PATTERN.  RIDGE OVER THE WEST COAST LOOKS
TO START BREAKING DOWN AS PIECES OF ENERGY CONTINUE RIDING OVER THE
TOP...BRINGING MORE PROGRESSIVE ZONAL FLOW FOR THE START OF THE WORK
WEEK.  EXPECTING THE DAYTIME HOURS ON MONDAY TO BE DRY...BEFORE
PRECIPITATION CHANCES RETURN ONCE AGAIN LATE MONDAY NIGHT. ANOTHER
SHORTWAVE TROUGH APPROACHES FROM THE WEST...WHICH MODELS HAVE
CROSSING RIGHT OVER THE CWA.  BEST CHANCES LOOK TO BE MONDAY NIGHT
AND INTO TUESDAY AS THE LOW LEVEL JET INCREASES...SO UPPED POPS
SOME...BUT WOULD LIKE TO SEE IF MODELS ARE GOING TO STICK WITH THE
STRENGTH/TIMING/LOCATION OF THIS FEATURE BEFORE RAISING TOO MUCH.
KEPT IN LOW POPS TUESDAY NIGHT AS THIS SYSTEM EXITS TO THE EAST OF
THE CWA.

FOR MIDWEEK...UPPER LEVEL RIDGE STARTS TO BUILD BACK UP INTO THE
ROCKIES A BIT AS ANOTHER TROUGH APPROACHES THE WEST COAST. WEAK
DISTURBANCES CONTINUE TO WORK THEIR WAY THROUGH THE FLOW...BUT
DECIDED TO KEEP FORECAST DRY DUE TO LACK OF MODEL CONSISTENCY WITH
THE OVERALL PATTERN.

&&

.AVIATION...FOR THE 18Z KGRI TAF. MAIN CONCERN FOR THE GRAND
ISLAND TERMINAL OVER THE NEXT 24 HOURS REVOLVES AROUND THE THREAT
FOR THUNDERSTORMS THIS AFTERNOON. AT THIS TIME...THUNDERSTORMS ARE
MAINLY TO THE WEST OF THE TERMINAL AND MOVING SOUTHEAST AWAY FROM
THE AREA THIS EARLY AFTERNOON...ANTICIPATE A FEW SHOWERS AND
THUNDERSTORMS COULD SNEAK INTO THE GRI AREA THROUGH MID AFTERNOON.
CEILINGS SHOULD STAY ABOVE 3 KFT WITH ANY STORMS THAT WOULD MOVE
INTO THE TERMINAL BUT COULD SEE BRIEF RESTRICTIONS IN VISIBILITY
DOWN TO 3 TO 5 MILES. BEYOND THIS AFTERNOON...VFR CONDITIONS LOOK
TO PREVAIL THIS EVENING AND LAST THROUGH TONIGHT INTO FRIDAY
MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 19, 2:02 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
302 PM CDT THU JUN 19 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
302 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT THREAT FOR SEVERE THUNDERSTORMS WILL EXIST EARLY THIS
EVENING FOR THE ENTIRE OUTLOOK AREA. THE HIGHEST THREAT WILL EXIST
THROUGH MID EVENING TONIGHT EAST OF AN OSCEOLA TO CLAY CENTER TO
RED CLOUD NEBRASKA TO PHILLIPSBURG KANSAS LINE. HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH WILL BE THE MAIN
HAZARDS FROM ANY STORMS THAT DO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON TO EARLY
EVENING ACROSS THE OUTLOOK AREA. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONG THUNDERSTORMS
PRODUCING PENNY SIZE HAIL WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AND AGAIN
MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY EAST OF AN OSCEOLA TO CLAY CENTER TO RED
CLOUD NEBRASKA TO PHILLIPSBURG KANSAS LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 19, 3:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
433 PM CDT THU JUN 19 2008

NEZ040-192200-
GREELEY-
433 PM CDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  GREELEY COUNTY IN CENTRAL NEBRASKA

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF SPALDING...OR 23 MILES EAST OF
ORD...AND MOVING SOUTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPALDING BY 440 PM CDT
  GREELEY BY 445 PM CDT
  WOLBACH BY 500 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 19, 3:46 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT THU JUN 19 2008

NEZ039-046-192215-
SHERMAN-VALLEY-
446 PM CDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN SHERMAN COUNTY IN CENTRAL NEBRASKA
  SOUTHERN VALLEY COUNTY IN CENTRAL NEBRASKA

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARCADIA...OR 17 MILES SOUTHWEST OF ORD...AND
MOVING SOUTHEAST AT 18 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ARCADIA BY 455 PM CDT
  SHERMAN RESERVOIR DAM BY 515 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Greeley

When
June 19, 3:50 PM CST
Where
Greeley County, 4.15 mi SW of Spalding
Measured
0.75 in hail
Reported by
Public
Coordinates
41.640, -98.430

Hail, Greeley

When
June 19, 4:20 PM CST
Where
Greeley County, 1.7 mi WNW of Olive
Measured
0.88 in hail
Reported by
Public
Coordinates
41.480, -98.350

Hail, Nance

When
June 19, 4:30 PM CST
Where
Nance County, 9.95 mi NW of North Star
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Public
Coordinates
41.470, -98.280

Hail, Dawson

When
June 19, 4:37 PM CST
Where
Dawson County, 3.21 mi ENE of Gothenburg Arpt
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
40.930, -100.070

Hail, Howard

When
June 19, 5:15 PM CST
Where
Howard County, 1.04 mi W of St Libory
Measured
0.88 in hail
Reported by
Public
Coordinates
41.080, -98.390

Hail, Hall

When
June 19, 5:20 PM CST
Where
Hall County, 1.25 mi ENE of Abbott
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.990, -98.460

Hail, Hall

When
June 19, 5:42 PM CST to 6:00 PM CST
Where
Hall County, 4 mi NW of Grand Is to 2 mi SSE of Grand Is
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.961, -98.404

Hail up to the size of golfballs was reported in a number of locations across Grand Island, including Highway 281, Hall County Park, and on the southeast side of town where leaves were stripped from trees.

Hail, Howard

When
June 19, 5:58 PM CST
Where
Howard County, 1.25 mi WNW of St Paul
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
41.230, -98.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117579, 117580, 117581, 117582, 117583, 117584, 117586, 117589.